Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 36, NWS Bismarck, ND

May 18, 2007Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 18, 2007, 7:54 PM CDT for Morton County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2007, 7:54 PM CDT (00:54 UTC)
Expired
May 18, 2007, 8:46 PM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

The radar

The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 190055
SVRBIS
NDC059-190200-
/O.NEW.KBIS.SV.W.0036.070519T0054Z-070519T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 900 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR JUDSON...OR ABOUT
  26 MILES WEST OF BISMARCK...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWEET BRIAR LAKE AROUND 800 PM CDT...
  CROWN BUTTE LAKE AROUND 820 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4686 10148 4670 10138 4685 10087 4697 10093
      4698 10111

$$

VJ
2 follow-up statements
000 
WWUS53 KBIS 190131
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM CDT FRI MAY 18 2007

NDC059-190200-
/O.CON.KBIS.SV.W.0036.000000T0000Z-070519T0200Z/
MORTON ND-
829 PM CDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTH CENTRAL MORTON COUNTY...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CROWN BUTTE LAKE...OR ABOUT 18
MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN MORTON COUNTY NOW... 

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4686 10148 4670 10138 4685 10087 4697 10093
      4698 10111

$$

VJ
000 
WWUS53 KBIS 190146
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT FRI MAY 18 2007

NDC059-190154-
/O.CAN.KBIS.SV.W.0036.000000T0000Z-070519T0200Z/
MORTON ND-
844 PM CDT FRI MAY 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT. 

HOWEVER...MORE THUNDERSTORMS ARE HEADED FOR THE AREA SHORTLY AND A 
NEW SEVERE THUNDERSTORM WARNING WILL BE REISSUED.

LAT...LON 4686 10148 4670 10138 4685 10087 4697 10093
      4698 10111

$$

VJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 18, 3:00 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI MAY 18 2007

.SHORT TERM...TONIGHT THROUGH MONDAY...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON
PRECIPITATION CHANCES THROUGH THE PERIOD. UTILIZED A GENERAL MODEL
BLEND.

CURRENTLY...WELL INTO THE 80S ACROSS THE FORECAST AREA...WARMING TO
CONVECTIVE TEMPERATURES WHICH SHOULD BE REACHED WITHIN THE NEXT FEW
HOURS. ALREADY NOTE SOME TOWERING CU OVER THE HIGHER TERRAIN IN
EASTERN MT...WHICH SHOULD START POPPING OVER WESTERN ND MOMENTARILY.
MUCH OF THE FORECAST AREA IN THE SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND TONIGHT. TWO DISTINCT SURFACE BOUNDARIES CAN BE SEEN
VIA WIND FIELDS. ONE WEAK BOUNDARY EXTENDS FROM MINOT SOUTHWEST TO
DIK AND AN EAST/WEST COLD FRONT LIES ALONG THE INTERNATIONAL BORDER.
ALSO IN PLACE ARE SURFACE DEW POINTS IN THE 50S ALONG WITH GOOD
ATMOSPHERIC INSTABILITY WITH MUCAPE VALUES VIA MSAS 1500-3000
JOULES. UPPER LEVEL SUPPORT WILL ARRIVE LATER TODAY AND TONIGHT AS A
SHORT WAVE TROUGH MOVING OVER THE RIDGE...CURRENTLY IN
CENTRAL/EASTERN MONTANA...MOVES THROUGH CENTRAL ND. INCREASED POPS
THIS EVENING CENTRAL AND EAST A BIT AS A RESULT.

HAVE SCALED BACK POPS AFTER 06Z TONIGHT TO INCLUDE JUST THE FAR
EASTERN COUNTIES. STABLE AIR ARRIVES NORTH TO SOUTH TONIGHT AS THE
COLD FRONT SAGS SOUTH. GUSTY NORTH/NORTHEASTERLY WINDS WILL DEVELOP
BEHIND THE FRONT. UPPER LEVEL SUPPORT ALSO LOOKS TO BE OVER THE
EASTERN PART OF THE STATE LATE THIS EVENING AND AFTER MIDNIGHT. WENT
DRY SATURDAY DAYTIME WITH THE STABLE AIRMASS FIRMLY IN PLACE ACROSS
WEST AND CENTRAL NORTH DAKOTA. A BIT COOLER SATURDAY THAN WE WILL
SEE TODAY...SOME 20-30 DEGREES COLDER.

RETURN FLOW COMMENCES SATURDAY NIGHT AS ANOTHER LEE SIDE TROUGH
DEVELOPS IN EASTERN MONTANA UNDER SOUTHWEST FLOW ALOFT. EMBEDDED
SHORT WAVE ENERGY MOVES INTO THE REGION SATURDAY EVENING BRINGING
CHANCES OF SHOWERS AND THUNDERSTORMS WEST TO CENTRAL AS THE NIGHT
PROGRESSES. MODIFIED POPS HERE FOR THIS TREND.

WAA SUNDAY WILL BRING WARMER TEMPERATURES AS +20 850MB TEMPS MOVE
INTO THE SOUTHWEST. WENT WITH UPPER 70S WEST AND SOUTH
CENTRAL...WHICH WILL PROBABLY NEED TO NE INCREASED SOME MORE IF THE
LATEST MODEL GUIDANCE OF THE MAGNITUDE OF WAA IS TRUE. SURFACE
DEWPOINTS LOOK TO RECOVER AS WELL...AND ONCE AGAIN INSTABILITY
BUILDS ACROSS WEST AND CENTRAL NORTH DAKOTA. SHORT WAVE ENERGY
MOVING ALONG THE SOUTHWESTERLY UPPER LEVEL FLOW AND THROUGH THE
REGION WILL SPARK MORE THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY
NIGHT. MADE ONLY MINOR TWEAKS TO THE POPS HERE. MONDAY LOOKS
CONTINUED WET AS THE SURFACE TROUGH CUTS ACROSS THE FORECAST AREA
AND AS THE UPPER LEVEL TROUGH APPROACHES THE NORTHERN PLAINS.
INCREASED POPS MONDAY NIGHT INTO THE HIGH CHANCE CATEGORY AS A
RESULT.

.LONG TERM...TUESDAY THROUGH FRIDAY...
FIRST PART OF EXTENDED SHOWS AN UPPER LEVEL SW FLOW. ECMWF IS STRONGER
AND SLOWER THAN GFS IN MOVING THE SYSTEM SOUTH AND NORTHEAST OF THE
STATE. BY END OF THE PERIOD FLOW BECOMES MORE ZONAL. ASSOCIATED SURFACE
LOW MOVES ALONG THE ND/SD BORDER BRINGING GOOD CHANCE FOR RAIN LATE
TUESDAY AND WEDNESDAY. RAINFALL TOTALS MAY EXCEED AN INCH.
ANTICIPATING ONLY SHOWERS FOR NOW AND HAVE KEPT THUNDER OUT AT THIS
STAGE IN THE GAME. TEMPS WILL BE COOLER THAN NORMAL WITH HIGHS ONLY
IN THE LOW TO MID 60S. PATTERN BECOMES MESSY THURSDAY AND FRIDAY AND
MODELS DEVIATE. LINGERING SHOWERS ARE POSSIBLE FOR THURSDAY.

&&

.AVIATION...
WINDS AND TIMING OF THE COLD FRONT ARE PRESENTING THE MOST CHALLENGE
FOR TAFS. PREFONTAL WINDS ARE VARIABLE BUT ANTICIPATE STRONGER NORTH
WINDS WITH THE PASSAGE AND SCATTERED SHOWERS AND THUNDERSTORMS AFTER
21Z. UPPER LEVEL ENERGY STILL IN MONTANA...AS IT MOVES ACROSS THE
BORDER SURFACE FEATURES SHOULD BECOME MORE ORGANIZED. STAYED WITH
PREVIOUS TAFS IN THINKING THAT ACTIVITY COULD LAST UNTIL 06Z...AT
WHICH TIME COLD FRONT SHOULD BE NEARING THE SD LINE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/CP
Hazardous weather outlook, May 18, 12:30 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1230 PM CDT FRI MAY 18 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191730-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1230 PM CDT FRI MAY 18 2007 /1130 AM MDT FRI MAY 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL AND
DAMAGING WIND GUSTS THE PRIMARY THREATS. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE ACROSS CENTRAL AND EASTERN PORTIONS
OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 18, 4:49 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             8 N MAX                 47.94N 101.29W
05/18/2007  E1.75 INCH       WARD               ND   BROADCAST MEDIA

            REPORTED BY PUBLIC TO MEDIA

&&

VROLLER
Local storm report, May 18, 5:45 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 NE MAX                47.90N 101.17W
05/18/2007  E1.00 INCH       WARD               ND   TRAINED SPOTTER

&&

CP
Local storm report, May 18, 6:38 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 SE MINOT              48.22N 101.28W
05/18/2007  E0.88 INCH       WARD               ND   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MINOT MEDIA

0602 PM     HAIL             SURREY                  48.24N 101.13W
05/18/2007  E1.50 INCH       WARD               ND   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MINOT MEDIA

0603 PM     HAIL             4 SE MINOT              48.19N 101.23W
05/18/2007  E1.00 INCH       WARD               ND   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MINOT MEDIA

&&

VROLLER
Local storm report, May 18, 7:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     MINOT AFB               48.42N 101.34W
05/18/2007  M63 MPH          WARD               ND   ASOS

&&

VROLLER
Local storm report, May 18, 7:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
746 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             12 NE DOUGLAS           47.98N 101.32W
05/18/2007  E1.75 INCH       WARD               ND   TRAINED SPOTTER

            ALSO .70 RAINFALL

&&

VROLLER
Local storm report, May 18, 7:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             3 S ALMONT              46.68N 101.50W
05/18/2007  E1.25 INCH       MORTON             ND   PUBLIC

            REPORT RELAYED BY KFYR MEDIA

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:11 PM CDTSevere Thunderstorm WarningBISWard64 min
May 18, 8:08 PM CDTSevere Thunderstorm WarningBISWells67 min
May 18, 8:50 PM CDTSevere Thunderstorm WarningBISOliver40 min
May 18, 8:57 PM CDTSevere Thunderstorm WarningBISMorton63 min
May 18, 9:18 PM CDTSevere Thunderstorm WarningBISBurleigh57 min
May 18, 10:04 PM CDTSevere Thunderstorm WarningBISKidder41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.